Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 10, NWS Austin/San Antonio, TX

March 23, 202222 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 23, 2022, 2:05 PM CDT for 22 counties in Texas. It took effect at Mar 24, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 2:05 PM CDT (19:05 UTC)
In effect from
Mar 24, 2022, 11:00 AM CDT
Expired
Mar 24, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
All 22 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 110 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-223 m²/s²
0-3 km storm-relative helicity
-303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS84 KEWX 231905
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
205 PM CDT Wed Mar 23 2022

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE ALONG AND WEST OF A
BURNET TO SCHERTZ TO KENEDY LINE ON THURSDAY...

Afternoon minimum relative humidity will fall to less than 
15% for locations generally along and west of a Burnet to Schertz 
to Kenedy line, where rainfall wasn't quite as pronounced from 
Monday's storms. Humidities will even fall to the single digits 
along the Rio Grande Plains for Thursday afternoon. Coupled with 
northwesterly winds of 10-20 mph with gusts to 30+ possible, 
explosive and rapid fire growth is possible.

TXZ171-172-183>190-202>206-217>220-228-250000-
/O.UPG.KEWX.FW.A.0006.220324T1600Z-220325T0000Z/
/O.NEW.KEWX.FW.W.0010.220324T1600Z-220325T0000Z/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-Uvalde-Medina-Bexar-Comal-Maverick-Zavala-
Frio-Atascosa-Dimmit-
205 PM CDT Wed Mar 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS WEST OF A BURNET TO
SCHERTZ TO KENEDY LINE...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ221-222-250000-
/O.NEW.KEWX.FW.W.0010.220324T1600Z-220325T0000Z/
Wilson-Karnes-
205 PM CDT Wed Mar 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR WILSON AND KARNES COUNTIES...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CDT Thursday.

* WINDS...Northwest 15 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:08 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 23, 12:08 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1208 PM CDT Wed Mar 23 2022

.AVIATION (18Z TAFS)... /NEW/

VFR flying conditions continue once again today. It'll be pretty much
a wash, rinse, repeat with winds out of the west/northwest at 10-15
kts, gusting to 20-25 kts at times. Some high clouds will move over
the region, mainly at DRT/SAT/SSF, but VFR conditions continue
nonetheless. Winds should drop off and turn more west/southwesterly
briefly overnight before turning back west/northwesterly by mid
morning Thursday.

&&

PREV DISCUSSION... /ISSUED 246 AM CDT Wed Mar 23 2022/

SHORT TERM (Today through Thursday)...
An upper level trough slowly moves over our area today into tonight.
A mid level impulse rotating through the base of the trough today
into this evening will bring areas of mid level clouds. Forcing by
the impulse may even generate some sprinkles over our western areas.
However, chances are low and will not mention. The clouds should keep
temperatures below normal and may reduce mixing making it less
breezy than yesterday.

The trough and impulse move off to the east later tonight into
Thursday. Clouds decrease leading to a mostly sunny Thursday. Better
mixing allows for stronger winds aloft to surface making for breezy
to locally windy and gusty northwesterly winds. A downsloping vector
should allow for warmer near normal high temperatures.

LONG TERM (Thursday Night through Tuesday)...
The global models are in good agreement on the longwave pattern over
the CONUS through early next week. The general flow will be zonal,
but with some low amplitude shortwaves progressing through the
longwave pattern. With minimal moist air at low to mid levels
through the weekend, the net result will be passing mid and high
level clouds. Some weak mid and upper level ridging will allow
temperatures to increase from near to above normal. Humidity will
remain low until next Monday, when Gulf return flow strengthens.

A stronger shortwave trough will approach the area by next Tuesday.
However, the impact of this trough will not be seen until late
Tuesday night, and more likely on Wednesday and Wednesday night. The
projected structure of the trough, timing, and path are favorable for
severe storms. Locally heavy rain may also be possible, but the
progressive movement of the trough indicates a top end limit on the
total event rainfall. Expect more details over the coming 4-5 days as
we get closer to the event.

FIRE WEATHER...
Elevated to near critical fire weather conditions are expected
today. Although humidities fall into the teens and 20s, winds should
be slightly lower than yesterday. Cannot rule a few spots with an
hour or so of critical fire weather conditions, though too isolated
for a Red Flag Warning.

There are better chances for Critical Fire Weather conditions on
Thursday. Humidities fall into the single digits along the Rio
Grande Plains and teens most elsewhere. Stronger winds are more
widespread and longer in duration. Have issued a Fire Weather Watch
for areas along and west of Burnet to San Antonio to Campbellton line
for Thursday. For areas east of there, have held off on a Watch as
ample rainfall Monday/Monday night brought back briefly moist fuels
there. Depending on how much drying takes place there today, the
Watch may be extended there in later forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  73  46  83  50 /   0   0   0   0   0
Austin Bergstrom Intl Airport  41  73  40  83  47 /   0   0   0   0   0
New Braunfels Muni Airport     40  76  41  85  47 /   0   0   0   0   0
Burnet Muni Airport            40  72  43  82  48 /   0   0   0   0   0
Del Rio Intl Airport           44  82  48  90  51 /   0   0   0   0   0
Georgetown Muni Airport        42  72  41  82  49 /   0   0   0   0   0
Hondo Muni Airport             38  79  41  88  46 /   0   0   0   0   0
San Marcos Muni Airport        40  74  42  84  46 /   0   0   0   0   0
La Grange - Fayette Regional   40  71  43  81  48 /   0   0   0   0   0
San Antonio Intl Airport       43  76  46  85  51 /   0   0   0   0   0
Stinson Muni Airport           45  79  45  89  51 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-Uvalde-Val
Verde-Zavala.

&&

Short-Term/Aviation...Morris
Long-Term...Quigley
Decision Support...09
Hazardous weather outlook, Mar 23, 3:33 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CDT Wed Mar 23 2022

TXZ171>173-183>194-202>209-217>225-228-240845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected
this afternoon into early evening due to locally breezy and gusty
winds and low humidities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions are expected for the
next several days. The most favored areas are along and west of
U.S. 281. The most favored times are during the afternoon into
early evening hours. Red Flag Warnings may be needed later this
week. Take care to prevent the start of wildfires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:23 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 14 more11 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.